Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 12, 1997, 7:02 PM EDT for Anderson County, Union County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 1997, 7:02 PM EDT (23:02 UTC)
- Expired
- Apr 12, 1997, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 7:16 PM EDT | Hail 0.75 | N Of Maynardville, TN | |
| Apr 12, 7:20 PM EDT | Hail 0.75 | Ne Of Norris, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 122304 RRA SVRMRX TNC001-173-122345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 702 PM EDT SAT APR 12 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...ANDERSON COUNTY...UNION COUNTY AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ANDERSON COUNTY. THIS STORM WAS MOVING NORTHEAST AT 40 MILES AN HOUR AND WILL MOVE INTO UNION COUNTY. RESIDENTS OF LAKE CITY...CLINTON...AND MAYNARDVILLE SHOULD BE ON THE LOOKOUT FOR THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T D>RIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:21 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Apr 12, 2:21 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT SAT APR 12 1997 COLD FRONT CURRENTLY MOVING ONTO THE PLATEAU WITH SLIGHTLY DRIER BUT MAINLY COOLER AIR MOVING IN BEHIND. PRECIPITATION WILL NOT BE MUCH OF A PROBLEM THIS FORECAST PERIOD. THERE MAY BE SOME LINGERING DRIZZLE OVERNIGHT IN BEHIND THE FRONT BUT THIS WILL BE ISOLATED SO DON'T KNOW IF IT IS WORTH MENTIONING IN THE ZONES. CLOUDCOVER WILL BE ALMOST TOTAL OVERNIGHT AND LIKELY WON'T DIMINISH MUCH ON SUNDAY UNTIL THE AFTERNOON. BREAKS WILL COME TO THE SOUTH FIRST...THEN THE PLATEAU AND FINALLY NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE LAST TO AREAS MAY SEE NO SUNSHINE AT ALL ON SUNDAY. TEMPERATURES WILL BE COOL SO FAVOR THE SLIGHTLY COOLER NGM GUIDANCE TEMPS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:49 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| Apr 12, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.